Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS St. Louis, MO

April 7, 2000Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 7, 2000, 3:38 PM CDT for Clinton County, Washington County, Illinois. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 2000, 3:38 PM CDT (20:38 UTC)
Expired
Apr 7, 2000, 4:15 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Whole counties

Counties Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 3:46 PM CDTHail 1.25Nashville, ILOff duty NWS personnel reported 1 1/4 inch hail near Nashville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 072038
SVRSTL
ILC027-189-072115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT FRI APR 7 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  WASHINGTON COUNTY ILLINOIS IN SOUTH CENTRAL ILLINOIS

* UNTIL 415 PM CDT

* AT 335 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG THE WASHINGTON...ST CLAIR COUNTY LINE...
  5 MILES WEST OF LIVELY GROVE... MOVING EAST AT 40 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  OKAWVILLE
  NASHVILLE
  LIVELY GROVE



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.



GKS/FG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:35 AM CDT, 12 hours 3 minutes earlier.

Area forecast discussion, Apr 7, 3:35 AM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 AM CDT FRI APR 7 2000

UA PTTN CONTS TO BE RAPID PROGRESSIVE WITH TRANSITION FM ZONAL FLOW
AT 50H TO RDG OVR WRN US AND TROF FM CTRL GTLKS TO ERN GLF MEX.
VIGOROUS S/WV MOVG INTO UPR MIDWEST IS DVLPG SFC LO OVR CTRL PLNS.
85H FNT XTNDG W-E ACRS FA OVRNGT HAS BEEN FOCUS FOR TSRA WITH SUM
SVR RPTD. PROBS THIS PKG TO BE MVMT OF SFC SYS WHICH WILL DETERMINE
TEMPS AND WNDS AND PCPN OVR AREA 1ST AND 2ND PDS.

MESOETA HAS BEEN WORKING WELL WITH PCPN AND TEMPS ON THIS TYPE
SYSTEM AND WL USE THAT GUID FOR THIS PKG. SFC LO TO MV ACRS CTRL MO
THIS MRNG AND LOCTD VCNTY KUIN AT 18Z. GOOD DYNAMICS FOR TSTMS OVR
RGN TO CONT THRU DAY AND THEN MUCH COOLER TEMPS TO ARRV TNGT.

GOING FCST PKG LKS GOOD AND HV ONLY TWEAKED TEMPS IN A FEW ZNS AND
ADJ SFC WNDS BASED ON CRNT PROGS. WL KP PCPN CHGOVR TO -SN TNGT IN
ZNS BFR ENDING LATE. MIN TEMPS WL APCH FRZG BUT XPCT STG MIXING AND
CLD CVR AND WL HOLD OFF ON ANY TYPE OF FRZ ADVSY ATTIM.

.STL...NONE.

WDB

In the hours before

Special weather statement, Apr 7, 11:51 AM CDT, 3 hours 47 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-072330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT FRI APR 672000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NWS OFFICE IN ST
LOUIS.  AREAS INCLUDED ARE PARTS OF CENTRAL...NORTHEAST...AND EAST
CENTRAL MISSOURI...AND SOUTHWEST ILLINOIS.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON AND EARLY
THIS EVENING.  THE MODERATE RISK AREA IS GENERALLY ALONG AND TO THE
SOUTH AND EAST OF A LINE FROM VANDALIA ILLINOIS TO BELLEVILLE
ILLINOIS TO FESTUS MISSOURI TO ELLINGTON MISSOURI.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON TO THE
NORTH AND WEST OF THE MODERATE RISK AREA...OVER PORTIONS OF CENTRAL
AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS.  THE SLIGHT RISK AREA
IS GENERALLY SOUTH AND EAST OF A PITTSFIELD ILLINOIS TO FULTON
MISSOURI TO ST THOMAS MISSOURI LINE.

A LOW PRESSURE STORM SYSTEM AND ATTENDANT FRONT STRETCHING FROM
CENTRAL ILLINOIS ACROSS EASTERN MISSOURI INTO SOUTHWEST MISSOURI
WILL MOVE EASTWARD THIS AFTERNOON AS THE LOW PRESSURE SYSTEM
STRENGTHENS AND MOVES EASTWARD TOWARDS THE OHIO VALLEY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON AS THE
COLD FRONT AND A VIGOROUS UPPER LEVEL DISTURBANCE INTERACT WITH
MOIST AND UNSTABLE AIR TO THE SOUTH OF FRONT.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH THERE IS THE POTENTIAL FOR A FEW TORNADIC SUPERCELL
THUNDERSTORMS OVER SOUTHWEST ILLINOIS WHERE THE WIND SHEAR OF THE
ATMOSPHERE WILL BE GREATEST.

EMERGENCY MANAGEMENT OFFICIALS...HAM RADIO OPERATORS...AND STORM
SPOTTERS SHOULD MONITOR CONDITIONS FOR POSSIBLE SKYWARN ACTIVATION
THIS AFTERNOON.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 12:07 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair53 min
Apr 7, 7:01 AM CDTSevere Thunderstorm WarningLSXJersey34 min
Apr 7, 7:49 AM CDTSevere Thunderstorm WarningLSXMacoupin, Madison46 min
Apr 7, 8:10 AM CDTSevere Thunderstorm WarningLSXMontgomery50 min
Apr 7, 8:32 AM CDTSevere Thunderstorm WarningLSXFayette48 min
Apr 7, 2:20 PM CDTSevere Thunderstorm WarningLSXSaint Clair55 min
Apr 7, 2:43 PM CDTSevere Thunderstorm WarningLSXClinton62 min
Apr 7, 2:50 PM CDTSevere Thunderstorm WarningLSXWashington55 min
Apr 7, 2:51 PM CDTSevere Thunderstorm WarningLSXMonroe54 min
Apr 7, 3:10 PM CDTSevere Thunderstorm WarningLSXMarion50 min
Apr 7, 3:13 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.